Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 15, 2018, 4:17 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2018, 4:17 PM EDT (20:17 UTC)
- Expired
- Apr 15, 2018, 5:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Davidson County, NC, Forsyth County, NC
The radar
The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 4:17 PM EDT | TSTM WND DMG | 1 Wnw Lewisville, NC | ONE TREE WAS REPORTED DOWN AT 1691 HOUSER ROAD, LEWISVILLE, NC. |
| Apr 15, 4:17 PM EDT | TSTM WND DMG | 3 W Lewisville, NC | ONE TREE WAS REPORTED DOWN AT 7600 SHALLOWFORD ROAD, LEWISVILLE, NC. |
| Apr 15, 4:17 PM EDT | TSTM WND DMG | 3 Wsw Lewisville, NC | ONE TREE WAS REPORTED DOWN AT 9400 CONCORD CHURCH ROAD, LEWISVILLE, NC. |
| Apr 15, 4:23 PM EDT | HAIL 1.25 | 1 Wsw Lewisville, NC | HALF DOLLAR HAIL REPORTED OFF OF LEWISVILLE-CLEMMONS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 3:02 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234
WUUS52 KRAH 152017
SVRRAH
NCC057-067-152100-
/O.NEW.KRAH.SV.W.0009.180415T2017Z-180415T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
417 PM EDT SUN APR 15 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Forsyth County in central North Carolina...
Northern Davidson County in central North Carolina...
* Until 500 PM EDT
* At 417 PM EDT, a severe thunderstorm was located near Clemmons, or
9 miles west of Winston-Salem, moving north at 80 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Bermuda Run, Lewisville, Walkertown, Rural Hall and Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.
LAT...LON 3584 8048 3583 8046 3584 8045 3583 8043
3585 8042 3584 8039 3586 8039 3588 8042
3589 8037 3596 8038 3599 8042 3601 8042
3605 8046 3626 8043 3626 8004 3577 8006
3577 8045 3579 8048 3581 8047
TIME...MOT...LOC 2017Z 192DEG 71KT 3607 8043
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
GIH2 follow-up statements
732
WWUS52 KRAH 152030
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
430 PM EDT SUN APR 15 2018
NCC057-152039-
/O.CAN.KRAH.SV.W.0009.000000T0000Z-180415T2100Z/
Davidson NC-
430 PM EDT SUN APR 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAVIDSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.
LAT...LON 3613 8045 3614 8044 3618 8044 3626 8043
3626 8004 3601 8005 3603 8014 3603 8021
3600 8022 3600 8032 3599 8033 3599 8035
3597 8039 3599 8042 3601 8042 3605 8046
TIME...MOT...LOC 2029Z 194DEG 48KT 3622 8038
$$
NCC067-152100-
/O.CON.KRAH.SV.W.0009.000000T0000Z-180415T2100Z/
Forsyth NC-
430 PM EDT SUN APR 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR FORSYTH COUNTY...
At 429 PM EDT, a severe thunderstorm was located near King, or 7
miles east of East Bend, moving north at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Lewisville,
Walkertown, Rural Hall, Pfafftown, Belews Creek and Stanleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.
LAT...LON 3613 8045 3614 8044 3618 8044 3626 8043
3626 8004 3601 8005 3603 8014 3603 8021
3600 8022 3600 8032 3599 8033 3599 8035
3597 8039 3599 8042 3601 8042 3605 8046
TIME...MOT...LOC 2029Z 194DEG 48KT 3622 8038
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
GIH289
WWUS52 KRAH 152057
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
457 PM EDT SUN APR 15 2018
NCC067-152105-
/O.EXP.KRAH.SV.W.0009.000000T0000Z-180415T2100Z/
Forsyth NC-
457 PM EDT SUN APR 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR FORSYTH COUNTY WILL EXPIRE AT
500 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, strong
gusty winds will continue for several more hours across the area.
And another severe thunderstorm warning is in effect just east of
this area.
A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.
LAT...LON 3613 8045 3614 8044 3618 8044 3626 8043
3626 8004 3601 8005 3603 8014 3603 8021
3600 8022 3600 8032 3599 8033 3599 8035
3597 8039 3599 8042 3601 8042 3605 8046
TIME...MOT...LOC 2055Z 192DEG 71KT 3670 8025
$$
GIHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 4:00 PM EDT, 17 minutes earlier.
Area forecast discussion, Apr 15, 4:00 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 400 PM EDT Sun Apr 15 2018 .SYNOPSIS... A strong cold front will move east across the region this evening, preceded by heavy showers and a few strong to severe thunderstorms. Dry, cooler, and breezy conditions will follow for Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 320 PM Sunday... ...The risk of severe storms, isolated tornadoes, and locally heavy downpours continues through this evening... Strongly forced convection, mostly linear but with scattered leading discrete cells, will cross the area through this evening, mainly in the 20z-05z time frame, ahead of a strong cold front attending a powerful mid level low tracking from S IA across IL/IN through tonight. Strengthening kinematics will result as the mid level trough takes on a negative tilt while swinging ENE through the Carolinas, pushing mid level winds up to 70-80 kts by this evening, with a 45-55 kt southerly low level jet. Deep layer bulk shear is already up to 40-60 kts, on its way to 60-80 kts this evening. These intense kinematics along with 150-200 m height falls will support vigorous forcing for ascent within deep moisture as PW surges to around 1.5" ahead of the front. Temps and dewpoints so far today have overachieved a bit, both rising slightly higher and faster than earlier anticipated. As a result, we're seeing moderate instability with SBCAPE already into the 1000-1500 J/kg range, and this will likely creep upward more as greater low level warmth and moisture advects in from the S and SSE. This potential instability along with the high deep layer shear will support strong to severe storms with damaging winds as a primary threat, given the intense dynamic forcing for ascent and strong background wind field. QLCS mesocyclones and isolated tornadoes are possible as well, with strong line-normal low level winds, a long curved hodograph, and good probabilities of an STP over 3 according to the HREF mean. Will watch carefully for any bowing segments, especially those bowing to the NNE (maximizing the line-normal wind component), and evidence of rear inflow notches indicative of possibly tornadogenesis. Locally heavy rainfall remains a threat over the NW CWA, near the inflection point of the tilting system, where the deep warm layer (LCL-0C depth near 4 km) will facilitate warm rain processes. The potential for training echoes will lead to locally higher amounts, as the steering wind becomes parallel to the line. Storm total rainfall is expected to be 2 to 2.5 inches in this area, with locally higher totals, and with concerns for flooding within the hilly terrain and urban areas of the Triad, have issued a flash flood watch through this evening over the NW Piedmont down to Albemarle. Precip chances will taper down behind the main band after midnight from WSW to ENE, although trailing stratiform rain and a few lightning strikes may linger for a few hours overnight. Will trend pops down to lower chances, but will keep shower chances going through the night mainly across the north as waves of mid level DPVA traverse the base of the negatively tilting trough. Expect lows from the upper 40s W to upper 50s E. -GIH && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 400 PM Sunday... The strong mid level low will wobble E then NE over the E Great Lakes region through Mon/Mon night. The surface front will be moving well offshore, although surface winds immediately behind it will be from the WSW, allowing for little in the way of downslope drying as the intense surface low wraps up over SE Ontario. Periods of mid level DPVA will continue, with residual moisture through the deep mixed layer and steep mid level lapse rates of 6-7.5 C/km, resulting in a risk of isolated to scattered showers, mainly over N sections from late morning through mid afternoon. Bouts of cloudiness will result from the passage of vorticity maxima through the trough base, with the most clouds across the north. Expect highs of 58-64 within cold air advection. Lows Mon night 35-39, with gradual clearing as heights rise aloft and drier air surges in. A frost advisory may need to be considered in some areas, although lower RH values as well as lingering clouds over N sections overnight may reduce this threat. -GIH && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 1230 PM Sunday... Still expecting a quiet long term forecast beginning on Tuesday as high pressure over the Gulf of Mexico and a northwesterly upper level flow pattern keep the region dry with a warming trend for the first half of the work week. Dry weather combined with somewhat breezy conditions could bring some fire weather concerns to the area, particularly on Tuesday as min RH values hover around 30 percent with wind gusts near 20 kts. Highs will be in the upper 60s to low 70s Tuesday but then rising to near 80 degrees on Wednesday. Thursday a low pressure system will pass well to the north, dragging a dry cold front through the area and although no precipitation is expected, temperatures will be cooler, particularly in the Triad where cooler air will move in prior to peak heating. Temperatures here will top out in the low 70s with closer to 80 still possible in the southeast and along the I-95 corridor. That cooler airmass will continue to filter in for the end of the week, presenting dry conditions with highs mainly in the 60s both Friday and Saturday. Models are split on the timing for a system that will make its approach to central NC sometime early next week. The GFS is much more progressive with the system, bringing it into the area on Sunday but the ECMWF solution is much slower, keeping things dry all the way until Monday night. These details will be ironed out in the coming days. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 125 PM Sunday... Adverse aviation conditions are imminent across central NC, lasting from mid afternoon through the evening hours. Widespread showers and strong storms will cross the area through the early to mid evening, ahead of a strong cold front following close on the heels of the strongest storms and heaviest rain. Prevailing MVFR cigs/vsbys are likely, with periods of IFR/LIFR conditions within the most intense convection. Winds will be very strong and shifting with heights, and even if low level wind shear does not present itself, aircraft handling will be made difficult through this evening, with surface winds from the S 20-30 kts gusting to 35-45 kts, higher in and near showers and storms. Winds will shift from southerly to be from the SW just behind the main line of storms, but should maintain a SSW direction until passage of the cold front, 03z-06z W and 06z-09z E, when winds will become more WSW or westerly. A west to east trend to VFR is expected starting early evening W, lasting to late evening E. But passage of a disturbance aloft may bring a period of MVFR cigs overnight/early Mon morning (07z-12z), mainly across the northern terminals (INT/GSO/RDU/RWI). A few showers are possible through Mon morning across the N, but VFR conditions should dominate. Looking beyond 18z Mon, gusty winds from the WNW will continue through Mon afternoon. VFR conditions are likely over central NC through mid week as high pressure builds over the Gulf and Southeast states. A mostly dry cold front will drop southeast through the area Wed night into Thu with isolated showers and gusty shifting winds, but VFR conditions are expected. Another high pressure area building in will bring VFR conditions Fri. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight EDT tonight for NCZ021-022-038-039- 073. && SYNOPSIS...RAH NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Ellis AVIATION...Hartfield
Hazardous weather outlook, Apr 15, 3:07 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 307 PM EDT Sun Apr 15 2018 NCZ021-022-038-039-073-161130- Forsyth-Guilford-Davidson-Randolph-Stanly- 307 PM EDT Sun Apr 15 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. A few severe thunderstorms will occur this afternoon through early evening. The primary severe weather hazards will be locally damaging wind gusts, isolated tornadoes, and torrential downpours that may cause localized flooding. The greatest risk for severe storms will occur between 4 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon through mid evening. NCZ023-074-083-084-161130- Alamance-Montgomery-Anson-Richmond- 307 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. A few severe thunderstorms will occur this afternoon through early evening. The primary severe weather hazards will be locally damaging wind gusts, isolated tornadoes, and torrential downpours that may cause localized flooding. The greatest risk for severe storms will occur between 4 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon through mid evening. NCZ007>009-024-025-040-041-075>077-085-086-088-161130- Person-Granville-Vance-Orange-Durham-Chatham-Wake-Moore-Lee-Harnett- Scotland-Hoke-Cumberland- 307 PM EDT Sun Apr 15 2018 ...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. A few severe thunderstorms will occur late this afternoon through this evening. The primary severe weather hazards will be locally damaging wind gusts, torrential downpours that may cause localized flooding, and possibly an isolated tornado. The greatest risk for severe storms will occur between 6 PM and 11 PM, although an isolated strong to severe storm may occur as early as 3 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon through mid evening. NCZ010-011-026>028-042-043-078-089-161130- Warren-Halifax-Franklin-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson- 307 PM EDT Sun Apr 15 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A few severe thunderstorms will occur late this afternoon through this evening. The primary severe weather hazards will be locally damaging wind gusts, torrential downpours that may cause localized flooding, and possibly an isolated tornado. The greatest risk for severe storms will occur between 6 PM and 11 PM, although an isolated strong to severe storm may occur as early as 3 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon through mid evening.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 11:30 AM EDT | Flash Flood Watch | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 14 hr |
| Apr 15, 3:45 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Stanly | 45 min |
| Apr 15, 4:11 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph | 64 min |
| Apr 15, 4:35 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 55 min |
| Apr 15, 4:38 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 52 min |
| Apr 15, 4:55 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Moore, Scotland | 80 min |
| Apr 15, 5:09 PM EDT | Tornado Warning | RAH | Guilford | 21 min |
| Apr 15, 5:25 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Orange | 65 min |
| Apr 15, 5:53 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Lee | 67 min |
| Apr 15, 6:08 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Person, Wake | 67 min |
| Apr 15, 6:23 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Orange | 37 min |
| Apr 15, 6:57 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Wake | 48 min |
| Apr 15, 7:08 PM EDT | Areal Flood Advisory | RAH | Chatham, Cumberland, Durham, Granville, Harnett, Hoke and 6 more | 3 hr |
| Apr 15, 7:57 PM EDT | Special Weather Statement | RAH | Chatham, Hoke, Lee, Moore, Scotland | 63 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.